Vol. 12, No. 6, 2019

Download this article
Download this article For screen
For printing
Recent Issues

Volume 14
Issue 3, 361–540
Issue 2, 181–360
Issue 1, 1–179

Volume 13, 5 issues

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Author Index
Coming Soon
Other MSP Journals
This article is available for purchase or by subscription. See below.
Covering numbers of upper triangular matrix rings over finite fields

Merrick Cai and Nicholas J. Werner

Vol. 12 (2019), No. 6, 1005–1013

A cover of a finite ring R is a collection of proper subrings {S1,,Sm} of R such that R = i=1mSi. If such a collection exists, then R is called coverable, and the covering number of R is the cardinality of the smallest possible cover. We investigate covering numbers for rings of upper triangular matrices with entries from a finite field. Let Fq be the field with q elements and let Tn(Fq) be the ring of n × n upper triangular matrices with entries from Fq. We prove that if q4, then T2(Fq) has covering number q + 1, that T2(F4) has covering number 4, and that when p is prime, Tn(Fp) has covering number p + 1 for all n 2.

PDF Access Denied

However, your active subscription may be available on Project Euclid at

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 30.00:

covering number, upper triangular matrix ring, maximal subring
Mathematical Subject Classification 2010
Primary: 16P10
Secondary: 05E15
Received: 16 September 2018
Revised: 18 November 2018
Accepted: 5 March 2019
Published: 3 August 2019

Communicated by Scott T. Chapman
Merrick Cai
Kings Park High School
Kings Park, NY
United States
Nicholas J. Werner
Department of Mathematics, Computer and Information Science
SUNY College at Old Westbury
Old Westbury, NY
United States